MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL; LENS, MULTIFOCAL

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL; LENS, MULTIFOCAL
Model Number TFNT40
Medical Device Problem Codes Break (1069); Malposition of Device (2616)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A healthcare professional reported that during the intraocular lens (iol) implant procedure haptic was broken at the junction of optic.The lens was implanted.There were no patient harm.Additional information has been requested that the lens was explanted because the lens was decentered and misaligned from the astigmatic axis.The patient did not suffer any intraocular damage.
 
Additional Manufacturer Narrative
The product was not returned.Photos were provided.Two of the photos appeared to show the lens just after it was delivered.The axis alignment marks were visible on the eye in both photos (purple lines).The first photo appeared to be just after implant as one haptic has not unfolded.The lens was off-center to the left of the eye.One haptic was visible on the anterior optic surface.The second photo showed the lens in the eye.The haptic had unfolded.The lens had not been dialed in to the marked axis on the eye (purple ink).Both gusset areas were visible.The haptics were not visible.No abnormalities or damage could be observed due to the clarity of the photo.The last photo appeared to be before the explant.No purple axis alignment marks were visible.The lens appeared to be decentered in the eye.Off-axis could not be determined as measurements were not marked.What may have been a small chip was observed at the visible gusset area.No breaks were visible in the photo.The haptics were not visible.Product history records were reviewed and the documentation indicated the product met release criteria.The file indicates the use of a qualified cartridge and qualified handpiece with a non-qualified viscoelastic.The product was not able to be returned for evaluation.The reported broken haptic (lower third of the proximal haptic fragmented) could not be verified because the damage was not visible in the provided photos.The lens did appear to be off-center.The off-axis could not be determined as the measurements were not marked in the last photo.The root cause for the reported broken haptic may be related to a failure to follow the instructions (ifu).A non-qualified viscoelastic was indicated.Company foldable iols are qualified for use with an company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The ifu instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.Information was provided that the patient did not suffer any intraocular damage.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL
Common Device Name
LENS, MULTIFOCAL
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key19151529
Report Number1119421-2024-00766
Device Sequence Number9383705
Product Code MFK
UDI-Device Identifier00380652390576
UDI-Public00380652390576
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
P040020
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTFNT40
Device Catalogue NumberTFNT40.225
Device Lot Number15670716
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/26/2024
Supplement Date Received by Manufacturer04/25/2024
Initial Report FDA Received Date04/22/2024
Supplement Report FDA Received Date05/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/27/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
METHYLCELLULOSE VISCOELASTIC; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; MONARCH III IOL DELIVERY SYSTEM, INJECTOR
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexMale